Alert archive / Texas / Areal Flood Warnings in 2021
Areal Flood Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this areal flood warning at Jun 30, 2021, 9:14 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 3 days. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2021, 9:14 AM CDT (14:14 UTC)
- Expired
- Jul 3, 2021, 10:00 AM CDT
- In force
- 3 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 174 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 10:45 AM CDT | FLOOD | 6 Ne Pine Springs, TX | MCKITTRICK CANYON IS CLOSED DUE TO FLOODING |
| Jun 30, 10:45 AM CDT | FLOOD | 6 Sw Pine Springs, TX | WILLIAMS RANCH IS CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 2.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
936
WGUS44 KMAF 301414
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
814 AM MDT Wed Jun 30 2021
NMC015-TXC109-301815-
/O.NEW.KMAF.FA.W.0009.210630T1414Z-210630T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-Culberson TX-
814 AM MDT Wed Jun 30 2021 /914 AM CDT Wed Jun 30 2021/
The National Weather Service in Midland/Odessa has issued a
* Flood Warning for Small stream in...
Southwestern Eddy County in southeastern New Mexico...
Northwestern Culberson County in southwestern Texas...
* Until 1215 PM MDT /115 PM CDT/.
* At 814 AM MDT /914 AM CDT/, Automated rain gauges indicated that
rain of 1 to 3.5 inches fell across the Guadalupe Mountains over
last 24hrs. This has likely resulted in usually high flows of
drainages coming out of the Guadalupe Mountains and some areas
maybe flooded.
* Some locations that will experience flooding include...
Pine Springs, McKittrick Canyon, Guadalupe Mountains National
Park, Carlsbad Caverns National Park and Lincoln National Forest.
Additional heavy rain is possible this afternoon and will generate
runoff quickly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3200 10485 3207 10485 3209 10485 3221 10453
3194 10442 3170 10491 3174 10492 3181 10492
3188 10492 3189 10492 3196 10492 3200 10492
3200 10491
$$
Gregory Murdoch5 follow-up statements
743
WGUS44 KMAF 301810
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
1210 PM MDT Wed Jun 30 2021
NMC015-TXC109-010515-
/O.EXT.KMAF.FA.W.0009.000000T0000Z-210701T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-Culberson TX-
1210 PM MDT Wed Jun 30 2021 /110 PM CDT Wed Jun 30 2021/
The National Weather Service in Midland/Odessa has extended the
* Flood Warning for Small stream in...
Southwestern Eddy County in southeastern New Mexico...
Northwestern Culberson County in southwestern Texas...
* Until 1115 PM MDT Wednesday /1215 AM CDT Thursday/.
* At 1210 PM MDT /110 PM CDT/, Guadalupe Mountain Park officials
report flooding at Williams Ranch and McKittrick Canyon and there
is likely many other locations within the park that are flooded.
* Some locations that will experience flooding include...
Pine Springs, McKittrick Canyon, Guadalupe Mountains National
Park, Carlsbad Caverns National Park and Lincoln National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3200 10485 3207 10485 3209 10485 3221 10453
3194 10442 3170 10491 3174 10492 3181 10492
3188 10492 3189 10492 3196 10492 3200 10492
3200 10491
$$
Gregory Murdoch045
WGUS44 KMAF 010505
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
1105 PM MDT Wed Jun 30 2021
NMC015-TXC109-011315-
/O.EXT.KMAF.FA.W.0009.000000T0000Z-210701T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-Culberson TX-
1105 PM MDT Wed Jun 30 2021 /1205 AM CDT Thu Jul 1 2021/
The National Weather Service in Midland/Odessa has extended the
* Flood Warning for Small stream in...
Southwestern Eddy County in southeastern New Mexico...
Northwestern Culberson County in southwestern Texas...
* Until 715 AM MDT Thursday /815 AM CDT Thursday/.
* At 1105 PM MDT /1205 AM CDT/, Guadalupe Mountains Park officials
reported flooding at Williams Ranch and McKittrick Canyon, among
other possible locations.
* Some locations that will experience flooding include...
Pine Springs, McKittrick Canyon, Guadalupe Mountains National
Park, Carlsbad Caverns National Park and Lincoln National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3200 10485 3207 10485 3209 10485 3221 10453
3194 10442 3170 10491 3174 10492 3181 10492
3188 10492 3189 10492 3196 10492 3200 10492
3200 10491
$$848
WGUS44 KMAF 011309
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
709 AM MDT Thu Jul 1 2021
NMC015-TXC109-021400-
/O.EXT.KMAF.FA.W.0009.000000T0000Z-210702T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-Culberson TX-
709 AM MDT Thu Jul 1 2021 /809 AM CDT Thu Jul 1 2021/
The National Weather Service in Midland/Odessa has extended the
* Flood Warning for Small stream in...
Southwestern Eddy County in southeastern New Mexico...
Northwestern Culberson County in southwestern Texas...
* Until 800 AM MDT Friday /900 AM CDT Friday/.
* At 709 AM MDT /809 AM CDT/, flooding was still possible at
Williams Ranch and McKittrick Canyon, among other possible
locations.
* Some locations that will experience flooding include...
Pine Springs, McKittrick Canyon, Guadalupe Mountains National
Park, Carlsbad Caverns National Park and Lincoln National Forest.
Additional heavy rain is possible this afternoon and will generate
runoff quickly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3200 10485 3207 10485 3209 10485 3221 10453
3194 10442 3170 10491 3174 10492 3181 10492
3188 10492 3189 10492 3196 10492 3200 10492
3200 10491
$$
James DeBerry579
WGUS84 KMAF 011954
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
154 PM MDT Thu Jul 1 2021
NMC015-TXC109-021400-
/O.CON.KMAF.FA.W.0009.000000T0000Z-210702T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-Culberson TX-
154 PM MDT Thu Jul 1 2021 /254 PM CDT Thu Jul 1 2021/
...THE SMALL STREAM FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM MDT/9
AM CDT/ FRIDAY FOR SOUTHWESTERN EDDY AND NORTHWESTERN CULBERSON
COUNTIES...
At 154 PM MDT /254 PM CDT/, Guadalupe Mountain Park Rangers reported
slow moving thunderstorms with very heavy rainfall across the warned
area. Between 0.5 and 1 inch of rain has fallen in the last hour,
and Dog Canyon was taking on heavy rainfall at 1:30 PM MDT. 3-4
inches of rain have fallen in areas of Guadalupe Mountain National
Park over the past 72 hours.
Some locations that will experience flooding include...
Pine Springs, McKittrick Canyon, Guadalupe Mountains National
Park, Carlsbad Caverns National Park and Lincoln National Forest.
Sitting Bull Falls is closed due to flood damage.
This includes the following streams and drainages...
Dark Canyon, Nickel Creek, Hay Hollow, Owl Draw, Delaware River,
Black River and Double Canyon Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3200 10485 3207 10485 3209 10485 3221 10453
3194 10442 3170 10491 3174 10492 3181 10492
3188 10492 3189 10492 3196 10492 3200 10492
3200 10491
$$
James DeBerry875
WGUS44 KMAF 021350
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
750 AM MDT Fri Jul 2 2021
NMC015-TXC109-031500-
/O.EXT.KMAF.FA.W.0009.000000T0000Z-210703T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-Culberson TX-
750 AM MDT Fri Jul 2 2021 /850 AM CDT Fri Jul 2 2021/
The National Weather Service in Midland/Odessa has extended the
* Flood Warning for Small stream in...
Southwestern Eddy County in southeastern New Mexico...
Northwestern Culberson County in southwestern Texas...
* Until 900 AM MDT Saturday /1000 AM CDT Saturday/.
* At 750 AM MDT /850 AM CDT/, Flooding is likely in areas of
Guadalupe Mountain National Park and southern Carlsbad Caverns
National Park due to thunderstorms over the past 24 hours. Radar
estimates that up to 1.8 inches of rain have fallen since Thursday
morning.
* Some locations that will experience flooding include...
Pine Springs, McKittrick Canyon, Guadalupe Mountains National
Park, Carlsbad Caverns National Park and Lincoln National Forest.
This includes the following streams and drainages...
Dark Canyon, Nickel Creek, Hay Hollow, Owl Draw, Delaware River,
Black River and Double Canyon Draw.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area this afternoon and tonight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3200 10485 3207 10485 3209 10485 3221 10453
3194 10442 3170 10491 3174 10492 3181 10492
3188 10492 3189 10492 3196 10492 3200 10492
3200 10491
$$
James DeBerryWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood warning went out at Jun 30, 6:21 AM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 30, 6:21 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
621 AM CDT Wed Jun 30 2021
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Wed Jun 30 2021
Patchy stratus has developed across the area... mostly MVFR cigs
but some IFR mixed in. Expect this to continue until 15z then
conditions should become VFR. Will have showers and storms develop
today especially west... only mentioned in CNM TAF.
&&
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 340 AM CDT Wed Jun 30 2021
Upper ridge centered over Texarkana this morning will build west
into the region today. This will result in a warming and drying
trend. The ridge will continue to drift west on Thursday.
As of 08z the surface remains very moist with dewpts in the 60s with
a few 70s. Wind will remain primarily SE keeping moisture flowing
into the region. Not much nocturnal convection going on early this
morning. Overall model qpf does not develop that much additional
rain today and pops are lower than past few days. Best chance today
looks to be out west over the higher elevations where day time
heating and orographic lift combine. Going to end most of the
current Flash Flood Watch a few hours early then extend the watch
through today for Eddy County and Culberson County. Portions of
Eddy county received heavy rain yesterday and there is some ongoing
river flooding there... this area specifically will be prone to
flooding again today if rain is received. Additional rainfall of
0.5 to 1.0 inch is possible in the watch area today but that should
be on the high side of estimates.
Though it remains below normal temperatures should be a few degrees
warmer today in the 80s and continue to warm into the 90s on
Thursday.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 340 AM CDT Wed Jun 30 2021
On Friday, the 592 dam high will relocate over the 4-corners
region placing our forecast area under NW flow aloft. A deepening
trof over the E CONUS will help propel a cold front down thru the
S Plains early Friday morning. Models continue to speed up the
progression of this front with the NAM now showing it reaching the
far NE CWA around 12Z-15Z. Temperatures could be a bit cooler
across the northern basin as a result, however highs are still
expected to reach the U80s/L90s across much of the area.
Precipitation chances will increase throughout Friday afternoon
and evening, especially over SE NM and the N Permian Basin. Heavy
rainfall could lead to localized flash flooding over ground that
is already saturated from previous rains. Precipitation should
linger into this weekend as the frontal boundary stalls out and
numerous mid-lvl shrtwvs progress overhead. The NBM is maintaining
30-50 PoPs areawide Saturday and Sunday. The wet stretch of
weather will continue into next week as an ULL drops into TX by
Monday. Lift assocd with the ULL combined with abundant moisture
will keep chances of showers and storms in play through mid-week.
Temperatures will also remain well below normal as we head into
July.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 87 70 89 71 / 30 10 10 20
Carlsbad 82 68 86 69 / 60 40 30 40
Dryden 90 74 93 71 / 30 30 20 10
Fort Stockton 86 69 91 68 / 40 30 20 10
Guadalupe Pass 76 60 80 65 / 70 40 40 40
Hobbs 83 67 87 68 / 50 30 20 30
Marfa 78 62 84 60 / 50 30 30 30
Midland Intl Airport 85 70 88 70 / 30 20 10 20
Odessa 85 70 89 70 / 30 20 20 20
Wink 87 71 92 71 / 40 30 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening for Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Van Horn and Highway 54 Corridor.
NM...Flash Flood Watch through this afternoon for Eddy County Plains-
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...72
LONG TERM....24
AVIATION...72Hazardous weather outlook, Jun 30, 4:06 AM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 406 AM CDT Wed Jun 30 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-010915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 406 AM CDT Wed Jun 30 2021 /306 AM MDT Wed Jun 30 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Thunderstorms are likely today across the higher elevations with lower chances elsewhere. The main concern with these storms will be the potential for heavy rain that could lead to flash flooding. A Flash Flood Watch is in effect today for the counties of Eddy and Culberson. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms producing heavy rainfall that may result in flash flooding are possible over Southeast New Mexico and West Texas each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated however any reports of flooding or flash flooding can be relayed to local officials or the NWS. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Jun 30, 8:31 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
831 AM CDT WED JUN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLOOD 6 E ODESSA 31.85N 102.27W
06/28/2021 Midland TX EMERGENCY MNGR
WATER INTO HOMES IN EAST ODESSA
&&
SCOTT.KLEEBAUERLocal storm report, Jun 30, 8:35 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
835 AM CDT WED JUN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLOOD 10 N CARLSBAD 32.55N 104.24W
06/29/2021 Eddy NM NEWSPAPER
NUMERSOUS ROADS REPORTED UNDER WATER. SEVERAL ROAD
CLOSURES BETWEEN ARTESIA AND CARLSBAD.
&&
SCOTT.KLEEBAUERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:33 PM CDT | Areal Flood Warning | MAF | Borden, Dawson, Howard, Mitchell, Scurry | 6 hr |
Nearby
Areal Flood Warnings in Texas, 2021Areal Flood Warnings in New Mexico, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.